Nevada, 2015

Flash Flood and Damaging Wind in Nevada, July 18 to 22, 2015

July 18 to 22, 2015 · NWS REV · 2 events in 2 counties and zones

Although much quieter than the early portion of the month, isolated areas of strong thunderstorms and flash flooding occurred on the 18th and the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Although much quieter than the early portion of the month, isolated areas of strong thunderstorms and flash flooding occurred on the 18th and the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 18, 1:31 PM PST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 18, 1:31 PM PST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
231 PM PDT SAT JUL 18 2015

CORRECTED LONG TERM

.SYNOPSIS...
LOW PRESSURE OFF THE COAST WILL PULL MOISTURE NORTH FROM THE
REMNANTS OF HURRICANE DOLORES. SHOWERS AND THUNDERSTORMS WILL
INCREASE INTO MONDAY AND TUESDAY WITH THE BEST CHANCES SOUTH OF
INTERSTATE 80. HEAVY RAINS ARE POSSIBLE WITH THE STORMS. A DRYING
TREND IS EXPECTED FOR LATE WEEK.

&&

.SHORT TERM...
A BIT MORE STABLE THIS AFTERNOON ON THE BACKSIDE OF THE SHORT WAVE
THAT MOVED THROUGH EARLY THIS MORNING. PLENTY OF CUMULUS AROUND
NORTH OF I-80 THIS AFTERNOON BUT THEY HAVE REMAINED RATHER FLAT.
STILL CANNOT RULE OUT AN ISOLATED STORM OR TWO NORTH OF HIGHWAY 50
THIS EVENING, BUT IT IS LOOKING QUESTIONABLE AT THIS TIME. FURTHER
SOUTH, CLOUD COVER IS INHIBITING HEATING OVER MOST OF MONO AND
MINERAL COUNTIES WHILE SOUTHERN MONO COUNTY IS IN THE SUBSIDENT
DRY AIR AHEAD OF THE MOISTURE FROM DOLORES. AT LEAST THIS EVENING,
DO NOT SEE ANYTHING FORMING THERE.

MOISTURE FROM DOLORES WILL CONTINUE TO STREAM NORTHWARD TONIGHT
INTO SUNDAY ALTHOUGH MUCH OF IT WILL HEAD TOWARD EASTERN NEVADA.
STILL, A FEW SHOWERS REMAIN POSSIBLE OVERNIGHT IN MONO/MINERAL
COUNTIES WITH A BETTER CHANCE AT SHOWERS AND THUNDERSTORMS
TOMORROW. STILL, CLOUD COVER MAY BECOME AN ISSUE AND COULD KEEP
INSTABILITY WEAK.

THE GREATEST AMOUNT OF MOISTURE APPEARS TO ARRIVE MONDAY AS WHAT'S
LEFT OF DOLORES' MID-LEVEL CIRCULATION MOVES INTO THE SAN JOAQUIN
VALLEY. DEEP MOISTURE WILL BE PRESENT WITH PW NEAR OR GREATER THAN
1 INCH SOUTH OF I-80. THE POTENTIAL FOR HEAVY RAINS AND FLASH
FLOODING WITH THE THUNDERSTORMS IS THERE. HOWEVER, THE GOOD
FORCING AND MOISTURE MAY ALSO JUST RESULT IN A MORE STRATIFORM
RAIN WITH EMBEDDED WEAKER THUNDERSTORMS. RIGHT NOW, MY GUT FEELING
IS IT WILL BE MORE OF THE LATTER. THAT SAID, IF WE HAVE CLEARING
THE THUNDERSTORMS WOULD BE STRONGER WITH HEAVY RAINS MORE LIKELY.
ANOTHER ASPECT FAVORING HEAVY RAINS WITH THUNDERSTORMS IS THE FACT
THAT STORM MOTIONS WOULD BE SLOWER THAN 10 KTS. WE WILL CONTINUE
TO MONITOR THE SITUATION THE NEXT 48 HOURS, BUT HOLD OFF ON A
FLASH FLOOD WATCH FOR NOW. WALLMANN

.LONG TERM...TUESDAY THROUGH SATURDAY...

ON TUESDAY A TROUGH DROPPING INTO THE PACIFIC NORTHWEST WILL PHASE
WITH THE REMNANT MOISTURE FROM DOLORES OVER THE SIERRA AND WESTERN
NEVADA. TUESDAY COULD AGAIN BE ANOTHER VERY ACTIVE THUNDERSTORM DAY
AS INCREASED UPPER LEVEL FLOW COMBINES WITH SUBSTANTIAL MOISTURE AND
INSTABILITY. THIS MAY LEAD TO ANOTHER ROUND OF WIDESPREAD STRONG
STORMS.

BY WEDNESDAY DRY SOUTHWEST FLOW TAKES OVER AND SHOULD KEEP
THUNDERSTORMS FROM FORMING NORTH OF INTERSTATE 80. STORMS CAN BE
EXPECTED TO CONTINUE IN CENTRAL NEVADA AND WILL REMAIN POSSIBLE IN
THE SOUTHERN SIERRA BEFORE ALL THE MOISTURE IS MIXED OUT. A JET
STREAK ALSO MOVES INTO THE AREA ON WEDNESDAY CONTINUING THE
POSSIBILITY OF SOME STRONG STORMS IN THE CENTRAL NEVADA BASIN.

THURSDAY, DRY SOUTHWEST FLOW WILL TAKE OVER AND SHOULD MOVE STORMS
OUT OF OUR REGION AND FARTHER INTO CENTRAL NEVADA. SURFACE WINDS
COULD BE QUITE GUSTY ON BOTH WEDNESDAY AND THURSDAY. DRY SOUTHWEST
FLOW WILL CONTINUE INTO THE WEEKEND WITH TEMPERATURES RIGHT AROUND
AVERAGE. TOLBY

.AVIATION...
WEST WINDS TODAY 10-15 KNOTS WITH STRONGER WINDS FROM KCXP TO
KMMH GUSTING TO 20-25 KTS. ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING IN THE SIERRA AND WESTERN NEVADA,
MAINLY FROM I-80 NORTH. CHANCE OF THUNDERSTORMS TO DIRECTLY AFFECT
KRNO, KCXP IS 20%, WITH LESSER CHANCE OF 10% FOR KTVL, KTRK, AND
KMMH. LOCALLY HEAVY RAINFALL WITH MVFR CIG/VIS AND GUSTY OUTFLOW
WINDS UP TO 35 KTS MAY BE POSSIBLE WITH THESE STORMS. INCREASING
CHANCES OF THUNDERSTORMS CONTINUE INTO NEXT WEEK. TOLBY/HOON

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 18, 4:20 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
520 PM PDT SAT JUL 18 2015

NVZ003-190100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
520 PM PDT SAT JUL 18 2015

...SPECIAL WEATHER STATEMENT...

AT 517 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER LEMMON VALLEY-GOLDEN VALLEY...OR 9 MILES
NORTH OF RENO...MOVING SOUTH AT 5 MPH.

HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RENO...GOLDEN VALLEY...LEMMON VALLEY-GOLDEN VALLEY...LEMMON VALLEY...
STEAD...STEAD AIRPORT AND SUN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 NEAR STEAD. DRIVERS
SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY
REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3970 11996 3974 11983 3963 11975 3958 11993
TIME...MOT...LOC 0017Z 339DEG 5KT 3967 11988

TOLBY
Special weather statement, Jul 18, 5:08 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
608 PM PDT SAT JUL 18 2015

CAZ071-NVZ003-190130-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-GREATER RENO-
CARSON CITY-MINDEN AREA NV-
608 PM PDT SAT JUL 18 2015

...STRONG THUNDERSTORM NEAR HALLELUJAH JUNCTION...

AT 606 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER HALLELUJAH JUNCTION...OR NEAR CHILCOOT.
THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HALLELUJAH JUNCTION...HIGHWAYS 395 AND 70 NEAR HALLELUJAH JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3982 11987 3969 11992 3966 12003 3975 12010
      3985 12010
TIME...MOT...LOC 0106Z 114DEG 3KT 3978 12004

WH

The radar

The Reno radar (KRGX), 150 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washoe

When
July 18, 5:20 PM PST
Where
Washoe County, 33.84 mi NNW of Phil Siding
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.080, -119.780

This wind gust was measured at the Juniper Springs RAWS.

Flash Flood, Mineral

When
July 22, 1:15 PM PST to 2:45 PM PST
Where
Mineral County, 3.53 mi W of Marietta to 2.72 mi SW of Marietta
Cause
Heavy Rain
Reported by
Public
Coordinates
38.246, -118.395

Numerous pictures showed the aftermath of a flash flood in the canyon/alluvial fan west of the small community of Marietta. Minor damage was noted to area roads (unpaved) and a wire mesh fence. The time of the flood was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594772, 594782.